Arkansas, 2016

Hail and Damaging Winds in Arkansas, July 29 to 30, 2016

July 29 to 30, 2016 · NWS LZK · 7 events in 6 counties and zones

Severe thunderstorms on 7/29 and 7/30/16 produced large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Severe thunderstorms on 7/29 and 7/30/16 produced large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Jul 29, 1:40 PM CST, 15 minutes earlier.

Area forecast discussion, Jul 29, 1:40 PM CST, 15 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
240 PM CDT FRI JUL 29 2016

.SHORT TERM...Tonight Through Sunday

Widespread convection will continue across roughly the northern
half of the state this afternoon and evening before diurnal trends
lead to dissipation of storms. In the meantime some of these
storms will continue to be strong to severe...with damaging winds
and some hail being a distinct possibility.

Otherwise...northwesterly flow aloft will continue over the region
through the first half of this weekend before an upper ridge begins
to build in from the southwest...displacing the upper level
northwesterly flow off towards the Ohio River Valley area. Until
that time however...nocturnal MCS and afternoon showers and
thunderstorms are expect. As such fairly broad-brushed chance
PoPs will be in the forecast through the remainder of the short
term period. Temperatures will remain around or slightly below
seasonal norms...especially during the afternoon hours.

&&

.LONG TERM...Sunday night Through Friday

Ridging will build back into the region during the period, with only
isolated to scattered, diurnally-driven showers and thunderstorms
expected. Humidity will remain high, and by mid-week, heat index
values could approach or exceed 105 degrees in places. By the end of
the period, influence of the ridge should begin to wane.

&&

.PRELIMINARY POINT TEMPS/POPS...
Batesville AR     73  89  72  90 /  30  40  50  50
Camden AR         75  94  76  95 /  30  40  20  40
Harrison AR       69  86  70  89 /  30  40  50  40
Hot Springs AR    74  92  76  93 /  50  40  30  40
Little Rock   AR  75  92  75  93 /  50  40  30  40
Monticello AR     75  92  76  93 /  30  40  30  40
Mount Ida AR      73  91  74  93 /  50  40  20  30
Mountain Home AR  70  87  70  89 /  20  40  50  50
Newport AR        73  89  73  90 /  40  40  50  50
Pine Bluff AR     73  92  74  93 /  40  40  30  40
Russellville AR   74  91  74  93 /  40  40  40  40
Searcy AR         74  91  73  91 /  50  40  40  40
Stuttgart AR      74  92  74  91 /  50  40  40  40
&&

.LZK Watches/Warnings/Advisories...NONE.
&&

Short Term...64 / Long Term...57
Hazardous weather outlook, Jul 29, 4:00 AM CST, 9 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CDT FRI JUL 29 2016

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-301000-
BOONE-MARION-BAXTER-FULTON-SHARP-NEWTON-SEARCY-STONE-IZARD-
INDEPENDENCE-JOHNSON-POPE-VAN BUREN-CLEBURNE-JACKSON-LOGAN-CONWAY-
FAULKNER-WHITE-WOODRUFF-SCOTT-YELL-PERRY-POLK-MONTGOMERY-GARLAND-
SALINE-PULASKI-LONOKE-PRAIRIE-MONROE-PIKE-CLARK-HOT SPRING-GRANT-
JEFFERSON-ARKANSAS-DALLAS-CLEVELAND-LINCOLN-DESHA-OUACHITA-CALHOUN-
BRADLEY-DREW-
500 AM CDT FRI JUL 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS ARKANSAS TODAY WITH
SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED MAINLY DURING THE
AFTERNOON HOURS. THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS,
WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. ALSO, WITH THE
SLOW MOVING STORMS, THERE WILL BE THE INCREASED POSSIBILITY OF
LOCALLY HEAVY RAIN.

AFTERNOON HIGHS WILL ONLY REACH THE MID 80S TO MID 90S DUE TO THE
INCREASE IN CLOUD COVER. HOWEVER...WITH PLENTY OF HUMIDITY STILL IN
PLACE...HEAT INDICES WILL STILL MAKE IT INTO THE UPPER 90S DURING
THE AFTERNOON HOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

MORE SCATTERED SHOWERS AND THUNDERSTORMS ARE FORECAST THROUGH SUNDAY
AS THE AREA REMAINS BETWEEN UPPER LEVEL RIDGES. THUNDERSTORM
CHANCES WILL DECREASE MONDAY THROUGH THURSDAY AS THE RIDGE
BUILDS OVER ARKANSAS AGAIN. OTHER THAN CLOUD TO GROUND
LIGHTNING...SOME GUSTY WINDS COULD ALSO BE SEEN WITH SOME OF THE
STRONGER STORMS.

GIVEN THE SLOW MOVEMENT OF ANY STORMS... LOCALLY HEAVY RAINFALL WILL
BE POSSIBLE...RESULTING IN AN ISOLATED FLASH FLOOD THREAT. THE
THREAT FOR ANY SEVERE STORMS WILL REMAIN ISOLATED AND LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED IN THE AFTERNOON.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV/LZK.

51

In the hours before

Special weather statement, Jul 29, 12:26 PM CST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
126 PM CDT FRI JUL 29 2016

ARZ038-291900-
YELL AR-
126 PM CDT FRI JUL 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL YELL COUNTY UNTIL 200 PM
CDT...

AT 125 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
DANVILLE...MOVING EAST AT 30 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DANVILLE...                       OLA...
PLAINVIEW IN YELL COUNTY...       PETIT JEAN RIVER WMA...
BELLEVILLE...                     HAVANA...
CORINTH...                        BIRTA...
CARTER COVE PARK...               SUNLIGHT BAY PARK...
MT GEORGE...                      GARDEN POINT RECREATION AREA...
BRIGGSVILLE...                    LAKEVIEW IN YELL COUNTY...
MACEDONIA IN YELL COUNTY...       WING...
ROVER...                          CENTERVILLE...
KINGSTON...                       RANGER...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3513 9359 3514 9309 3513 9309 3512 9305
      3514 9302 3514 9298 3512 9298 3511 9304
      3510 9303 3506 9305 3490 9328 3495 9360
TIME...MOT...LOC 1825Z 273DEG 26KT 3504 9351

57
Special weather statement, Jul 29, 1:18 PM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
218 PM CDT FRI JUL 29 2016

ARZ032-039-044-292000-
PERRY AR-PULASKI AR-FAULKNER AR-
218 PM CDT FRI JUL 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PULASKI...
SOUTHWESTERN FAULKNER AND EASTERN PERRY COUNTIES UNTIL 300 PM CDT...

AT 218 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
WYE MOUNTAIN...OR 7 MILES SOUTHEAST OF PERRYVILLE...MOVING EAST AT 10
MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NORTH LITTLE ROCK...              CONWAY...
MAUMELLE...                       PERRYVILLE...
MAYFLOWER...                      PERRY...
HOUSTON...                        OAK GROVE IN PULASKI COUNTY...
WILLIAMS JUNCTION...              ROLAND IN PULASKI COUNTY...
MORGAN...                         MARCHE...
LITTLE ITALY...                   WYE MOUNTAIN...
CAMP ROBINSON...                  PINNACLE MOUNTAIN STATE PARK...
BURNS PARK...                     TOAD SUCK...
AMBOY...                          BIGELOW...

LAT...LON 3480 9228 3483 9265 3485 9265 3485 9274
      3484 9274 3485 9283 3486 9286 3507 9281
      3507 9226
TIME...MOT...LOC 1918Z 269DEG 9KT 3496 9269

CAVANAUGH
Special weather statement, Jul 29, 1:42 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
242 PM CDT FRI JUL 29 2016

ARZ042-292030-
GARLAND AR-
242 PM CDT FRI JUL 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN GARLAND COUNTY UNTIL 330
PM CDT...

AT 242 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
MOUNTAIN PINE...OR 9 MILES WEST OF HOT SPRINGS...MOVING EAST AT 10
MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HOT SPRINGS...                    HOT SPRINGS VILLAGE...
MOUNTAIN PINE...                  HOT SPRINGS MEMORIAL FIELD...
PINEY IN GARLAND COUNTY...        HOT SPRINGS NATIONAL PARK...
LAKE OUACHITA STATE PARK...       LOFTON...
ROCKWELL...                       SUNSHINE...
RED OAK...                        ROYAL...
HEMPWALLACE...                    PEARCY...
GULPHA GORGE...                   PETTYVIEW...
MOUNTAIN VALLEY...                OAKLAWN RACETRACK...

LAT...LON 3462 9330 3470 9297 3439 9297 3440 9336
TIME...MOT...LOC 1942Z 270DEG 8KT 3453 9322

CAVANAUGH

The radar

The Springfield radar (KSGF), 170 km away, was scanning. The volume nearest the first event began at 19:54 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Fulton

When
July 29, 1:55 PM CST
Where
Fulton County, Salem
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
36.370, -91.820

Thunderstorm Wind, Pulaski

When
July 29, 2:55 PM CST
Where
Pulaski County, 2.15 mi SSE of Woodland Hgts
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
34.750, -92.390

A tree was snapped near Financial Parkway and Shackleford streets.

Thunderstorm Wind, Lonoke

When
July 29, 3:25 PM CST
Where
Lonoke County, 2.68 mi NE of Kerr
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.810, -92.040

Numerous trees and power lines were down along Kerr Rd. north of I-40.

Hail, Polk

When
July 29, 6:00 PM CST
Where
Polk County, 1.71 mi E of Mena
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.580, -94.200

Very strong winds were also observed at the time of the report.

Thunderstorm Wind, Clark

When
July 29, 7:10 PM CST
Where
Clark County, 1.14 mi E of Arkadelphia
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.120, -93.050

A few power lines were knocked down near North 10th Street.

Thunderstorm Wind, Van Buren

When
July 30, 2:05 PM CST
Where
Van Buren County, 0.69 mi N of Green Tree
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.530, -92.380

Two trees were reported down.

Thunderstorm Wind, Lonoke

When
July 30, 4:10 PM CST
Where
Lonoke County, 1.49 mi SSW of Oak Grove
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
34.910, -91.940

A tree was blown over with numerous branches down as well. Some shingles were removed from a house and some playground equipment was blown over.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2016Every state in 2016This day in weather historyWarnings in Arkansas, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 652384, 652386, 652387, 652388, 652389, 652390, 652394.